Q: Experiencing Mania after Surgery, Looking for the Cause & What to Do
My husband has been diagnosed with ADD and bipolar. He is 48 and taking
Ritalin LA, 60mg/day. He was stable and doing well until a month ago.
He had outpatient knee surgery and was treated postoperatively with oxycodone.
His behavior almost immediately became manic and has continued for 10 days. His
blood pressure at times is very high, 165/118, pupils pin point and eyes
darting. He stopped the oxycodone within 72 hours however the mania continues.
Can this be a result of the anesthesia? oxycodone? Should the affects of the oxycodone be gone by now? None of the medical professionals seem to know how to
direct us. We have three children and he appears to be getting worse by the
Dear Wendy --
I hope that by the time you receive this message that things are improving.
Although I think this is probably fairly obvious, let me just take this
opportunity to remind readers of this webpage that day should not be looking
here for information that is needed quickly. Under those circumstances, the
general rule is to work with the physicians who are already involved. My role
is to provide additional information that might be useful (hopefully); or to
answer questions that the other physicians may not have the time to handle.
So, hopefully looking back at what just happened (as opposed to dealing with
it now, still in the storm): What just happened? Was it oxycodone? The knee
surgery itself, somehow? Anesthesia? None of the above are common causes of
mania. In theory, any one of them could be implicated. Oxycodone is probably
the most likely culprit. It could have served as a trigger for an episode which
is now under its own steam.
By now I hope one of the physicians involved has talked with your husband
about a medication with anti-manic effects. Indeed, I hope that by now your
husband has been taking such a medication for several days. As you may know,
there are many such medications. One could select one that has a very rapid
effects, such as olanzapine (Zyprexa); or one that might be a good long-term
medication as well -- for example, carrying less risk for a profound weight
gain. Valproate (Depakote, just recently generic) can cause substantial weight
gain, but this is less common in men, and less likely to be as dramatic as with
olanzapine. It has very rapid anti-manic affects. There are numerous other
candidates as well. Even lithium as a candidate, although it is not quite as
fast to get going.
After all that, the focus then shifts to preventing the next such episode.
In general, I think nearly all mood experts believe that someone who clearly has
bipolar disorder should be taking a medication to prevent subsequent mood
episodes. In a few cases, people can get away with non-medication approaches to
mood stability and do well, as long as they avoid known triggers for mood
episodes. Perhaps that was the management plan for your husband prior to this
episode. After a period of time (think years) on a mood stabilizer medication
(s), with things going very, very smoothly, in a few circumstances we might
consider tapering medication off to zero again. Otherwise, the mood stabilizer
medication would be ongoing.
I hope that helps some, whatever the circumstance is now. Good luck with all
Published November, 2008